Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Indianapolis, IN

May 7, 2003Hendricks County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 7, 2003, 12:17 AM EST for Hendricks County, Putnam County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 12:17 AM EST (05:17 UTC)
Expired
May 7, 2003, 12:45 AM EST
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hendricks County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 30 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 070517
SVRIND
INC063-133-070545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1217 AM EST WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDRICKS COUNTY IN CENTRAL INDIANA
  NORTHEASTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1245 AM EST

* AT 1216 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AMO...OR ABOUT 26 MILES WEST OF
  INDIANAPOLIS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON AT 1225 AM EST
  PITTSBORO AT 1230 AM EST
  PLAINFIELD AT 1235 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3985 8679 3960 8678 3966 8636 3992 8637

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:10 PM EST, 10 hours 7 minutes earlier.

Area forecast discussion, May 6, 2:10 PM EST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST TUE MAY 06 2003

EVENING CONVECTION ACROSS SOUTH AND OVERNIGHT FLASH FLOOD POSSIBILITY
CHALLENGE FOR THIS FORECAST.

CURRENT RADAR SHOWING STORM IN KNOX COUNTY WITH CU STARTING TO GO
JUST NORTH OF KIND. 18Z ANALYSIS DEPICTS 60 DEWPOINTS INTO
INDIANAPOLIS WITH HIGH DEWPOINTS SOUTH. SURFACE BOUNDARY DRAPED
ACROSS SOUTHERN INDIANA.

MODELS IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SHORT WAVES
OVER NEXT 24 HOURS. PLACEMENT OF H7 TROF ALSO HANDLED QUITE WELL. GFS
DOES MOVE IT A LITTLE FASTER EAST AS COMPARED TO THE MESOETA BUT ALL
IN ALL...AGREEMENT IS GOOD. DO NOTE A DIFFERENCE IN H8 LOW OVER
PLAINS. GFS KEEPS LOW CLOSED WHILE MESOETA OPENS THE LOW BY 18Z WED.
WL USE A BLEND OF MODELS SINCE THERE ARE ONLY MINOR DIFFERENCES.

MODELS INDICATE AREA OF LOW PR TO FORM ALONG STALLED FRONTAL
BOUNDARY. THIS LOW IS FORECAST TO MV ACROSS IN OVRNGT. THIS COMBINED
WITH H8 40 KT LL JET NOSING INTO SOUTHERN INDIANA SHOULD BE ENOUGH TO
SEE SOME PRECIP OVERNIGHT.. ANOTHER FACTOR WL BE H2 JET STREAMS.
INDIANA WL BE IN THE MIDDLE OF A SPLIT IN JETS. SHOULD SEE PLENTY OF
UPWARD MOTION AND DIVERGENCE ALOFT. MODEL PRECIP WELL OVER 2 IN
ALONG THIS AREA. WL LIKELY GO WITH A FLOOD WATCH OVERNIGHT FOR ENTIRE
FA.

PRECIP WL END WED FROM WEST TO EAST. COULD SEE A LINGERING
SHOWER/STORM EAST BUT WED NIGHT LOOKING PRECIP FREE BEFORE THURS
NIGHTS NEW SYSTEM MOVES INTO FA WITH MORE SHOWERS AND STORMS
POSSIBLE.

MOS GUIDANCE LOOKS REASONABLE AND WL USE A BLEND FOR FIRST PERIOD.
MAV LOOKS A BIT COOL ON WED NIGHT WITH DEWPOINTS STILL IN THE 50S. WL
LEAN MORE TOWARD THE MET/FWC THEREAFTER.

.IND...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST UNTIL 400 PM EST.
FLOOD WATCH FOR ALL ZONES TONIGHT.

BIELINSKI
Hazardous weather outlook, May 6, 5:45 AM EST, 18 hours 32 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHERN SECTIONS OF CENTRAL
INDIANA. A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL INDIANA TONIGHT.
THESE STORMS MAY PRODUCE HEAVY RAIN AND MINOR FLOODING. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, May 6, 7:21 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0721 PM EST TUE MAY 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    2 E PRINCES LAKES         IN   0.50 IN HAIL
05/06/03   JOHNSON

JAS
Local storm report, May 6, 8:24 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0824 PM EST TUE MAY 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    2 N SHELBYVILLE           IN   0.75 IN HAIL
05/06/03   SHELBY

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:21 PM ESTSevere Thunderstorm WarningINDRush, Shelby24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.